Reye's syndrome is rare, but there was a time when it was not so rare complication of many illnesses, like chicken pox and other childhood diseases that caused a fever, because it is connected to aspirin treatment in children and youth when they have a fever.
There are many dangerous drugs that parents and other mentors warn teens about, but most don't include aspirin in the list of drugs to avoid. Parents have less control over the medications an older teen may use, so it is essential that they are educated regarding the dangers of aspirin to treat a fever. It is so important to spread the word about this preventable illness that Dick Van Dyke has become one of official spokespeople for the National Reye's Syndrome Foundation.
It is essential for people who are around children and teens that may be at risk of developing this syndrome to know the symptoms.
Aspirin is a common and effective way to treat fevers from illness or infection. The trouble is that in babies, children, and teens it can cause them to develop Reye's Syndrome, which is a syndrome that can swiftly become life threatening. Not every case is linked to aspirin use, but a high percentage of cases are. There are also a few rare cases that are reported in adults.
Though there are still many unknowns regarding this syndrome, there is a direct connection to aspirin, especially when it is used to treat viral infections like the following:
Sometimes symptoms, other than a fever, may be treated with aspirin and it can mask the presence of a fever. Babies and children don't self-administer aspirin, so they are at a lower risk of developing this illness if their parents are informed of the danger of aspirin. Teens often treat themselves, sometimes with the help of a friend that is uneducated on the risks of Reye's Syndrome.
Though there have been extensive educational programs and dedication to educate parents about the safest way to treat a fever, for many years, teens weren't educated with the same dedication. That has changed with websites like ReyesSyndrome.org. They have school programs to educate teens and Dick Van Dyke, who lost his granddaughter to this rare illness, to bring attention to this risk. Symptoms may very from one person to another and are similar to other illnesses, which make it challenging to diagnose, but early treatment increases the risk of survival.
There are four symptom stages of Reye's Syndrome. Babies may not follow the stages in order. The best way to know if it is Reye's Syndrome or not is to know what medications were given to a child who has a viral infection. Prompt treatment is necessary because a child may run through the symptoms rapidly and lack of treatment often results in death.
These are the stages and symptoms from the National Reyes Syndrome Foundation's website:
If a child has consumed any medication with aspirin while fighting a viral infection, Reye's Syndrome should be considered as the cause of the symptoms. One of the complications of chicken pox is MRSA, which can also cause health to deteriorate rapidly. Only a healthcare professional can determine the cause of symptoms, so it is important to get professional medical help early on to prevent a life threatening situation.
Aspirin is recognized when it is in a bottle marked ?aspirin? and can easily be avoided. There are other medications that have aspirin in them but they are labeled under different names. The ingredient that seems to be the problem, salicylate, should also be avoided when treating a child with chicken pox or other viral infection.
Children who have immunizations (injection of the virus) against viral infections should not take aspirin if they have discomfort or a fever. To be safe, a pharmacist can be consulted to find out if there are any ingredients in a medication that can put a child at risk for developing Reye's Syndrome.
Learn about Chicken Pox In Teens.